Inflammatory eruptions tied to immune checkpoint inhibitors
Immune checkpoint inhibitor therapy may lead to various inflammatory reactions with differing degrees of severity, suggests a recent study. Most rashes respond to topical treatment, but immunotherapy is often interrupted by immunobullous and exfoliative presentations.
Ninety-eight patients (47 women) who received immune checkpoint inhibitors developed 103 inflammatory eruptions, with a range of mean latency of 0.2–17.7 months.
Immunotherapy was interrupted in a few patients (25/103; 24.3 percent), most of which involved immunobullous (7/8; 87.5 percent), lichenoid (8/26; 30.8 percent), maculopapular (6/18; 33.3 percent) and Stevens-Johnsons syndrome–like reactions (2/2; 100 percent).
Of the 16 patients who had their immunotherapy interrupted, only three (18.8 percent) had a grade 2 or 3 flare on rechallenge. Most reactions (93/103; 90.3 percent) responded to dermatologic therapy or immunotherapy interruption.
“Increased awareness and early recognition could reduce the need for unnecessary immunotherapy interruption,” the authors said.
This study aimed to analyse the different rashes linked to immunotherapy referred to an institution’s oncodermatology clinic and inpatient consultative service, as well as to assess their therapeutic response and impact on immunotherapy.
The authors conducted a retrospective review of medical records of patients during 2016–2018 at Yale-New Haven Hospital for eruptions that developed during immunotherapy. The study was limited by its retrospective design from a single tertiary care centre.
“There is increasing recognition of distinct inflammatory eruptions associated with checkpoint inhibitors,” the authors noted. “A better understanding of their severity, therapeutic response, and impact on cancer treatment is needed.”